Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Mar 12, 2019, 6:55 AM CDT for Madison County, Warren County, Iowa. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2019, 6:55 AM CDT (11:55 UTC)
- Expired
- Mar 14, 2019, 5:18 AM CDT
- In force
- 46 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Middle River near Indianola (IDNI4). The gauge peaked at 25.04 ft at Mar 13, 2019, 11:00 AM CDT.
- Action stage
- 19 ft
- Minor stage
- 23 ft
- Moderate stage
- 26 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05486490, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 12, 6:26 AM CDT, 29 minutes earlier.
Area forecast discussion, Mar 12, 6:26 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 626 AM CDT Tue Mar 12 2019 ...Updated Aviation Discussion... .DISCUSSION.../Today through Monday/ Issued at 330 AM CDT Tue Mar 12 2019 Forecast continues to focus on the significant storm system expected to impact much of the central CONUS through mid-week. Mass response already underway with deep low level southerly flow across the Plains states, ahead of a upper level closed low near the Baja California. This low transitions to more of an open wave and ejects east toward the High Plains by Wednesday morning, and begins to phase with a northern stream wave digging southeast from the Pacific northwest. The phasing will act to amplify the upper trough before it becomes negatively tilted as it enters into the central Plains Wednesday night. Significant deepening of a lee- side surface low results in an impressive 975mb or lower cyclone emerging across Kansas, eventually moving across Iowa Thursday as it begins to fill and weaken. Main concern with this system in our area will be flood potential due to a melting snow pack and several periods of rainfall, followed by strong winds and possibility for some winter weather Thursday. Not much change from the inherited forecast as latest model runs generally have stayed the course. Low-level theta-e advection increasing over the state will eventually produce shower activity by mid to late morning in the southwest, becoming more widespread as a weak lead wave skirts by this afternoon and evening. Flow aloft becomes highly diffluent as the upper low ejects into the Plains Tuesday night into Wednesday. 60+ kt LLJ taps into an open Gulf and advects an unseasonably moist airmass into the state, pushing pwats toward max climo values for this time of year. Dewpoints pushing into the 40s and low 50s will efficiently eat away at the snow pack, and the potential for heavy rainfall will likely lead to flooding concerns in some areas. Flood Watch remains prudent for this time period to highlight the threat. Some thunder is also possible on Wednesday, but a deep moist adiabatic profile limits instability and should keep any threat of strong to severe storms highly conditional in our area. A lull in precipitation occurs as a robust dry slot punches through late day Wednesday. Wrap around moisture quickly swings around the south side of the upper low, which will keep precip chances in the forecast Thursday. Although the system becomes vertically stacked and begins to weaken as it crosses the state, a tight pressure gradient and strong CAA on the backside will lead to falling temperatures and gusty winds beginning Thursday afternoon. High confidence that wind headlines will be necessary, especially west of I-35. Models tonight have also picked up on a potential secondary deformation band developing on the backside of the low Thursday, which could enter northwest Iowa as temps fall back below freezing. This scenario would be problematic due to the high likelihood for blowing snow and significantly restricted visibility. After collaboration with neighbors opted not to post any winter related headlines just yet as possible winter impacts are still several periods out and confidence is shaky at the moment. A rare stretch of quiet weather awaits Friday and beyond as the upper low departs the area and an expansive area of surface high pressure settles into the region. Northwesterly flow aloft holds temperatures near to a little below average for mid March, although compared to the last few months highs in the 30s and 40s will probably feel quite comfortable to most Iowans. Models show a few low amplitude waves passing through, but result in only passing cloud cover as dry low levels eat up most QPF potential. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 620 AM CDT Tue Mar 12 2019 MVFR ceilings to move into the state later this morning into the afternoon hours and should lower to IFR mid to late afternoon with the onset of the rain. Have MVFR visibility with the rain, but high confidence with the LIFR/IFR visibility by this evening over all TAF sites. Confident the LIFR/IFR ceilings and visibility will persist into Wednesday morning but lower confidence in the duration of the rain and thus any place where the rains ceases should see even thicker fog. There is a brief period this afternoon for some wind shear and kept mention of it for all TAF sites. && .HYDROLOGY... Issued at 335 AM CDT Tue Mar 12 2019 Widespread rainfall amounts of around 1-2" are likely across central Iowa today through Thursday, with the majority of the rainfall and heaviest rates coming late tonight through Wednesday. Due to possible thunderstorms, locally higher amounts in excess of 2" will be possible as well. The heaviest rainfall is expected across the northwest half of the state. The heavy rainfall will combine with expected rapid snowmelt to bring an increasing flood threat to much of the state Wednesday into Thursday. River levels are already running above average due to the wet fall/winter and recent rainfall. Additionally, ice jams in favored locations will also be possible as a string of days above freezing are anticipated. The flooding threat will extend beyond mainstem rivers, to smaller basins and poor drainage areas as well. Please continue to pay attention in the coming days for any flood warnings issued by the NWS. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch from Wednesday morning through Thursday evening for IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097. && DISCUSSION...Martin AVIATION...Podrazik HYDROLOGY...Martin
Hazardous weather outlook, Mar 12, 4:14 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 414 AM CDT Tue Mar 12 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-131000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 414 AM CDT Tue Mar 12 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Areas of dense fog are expected later this afternoon and into tonight where very low visibilities are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Flood Watch is in effect for the area Wednesday into Thursday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Widespread rainfall and a rapid snowmelt is expected mid to late this week and looks to cause flooding and possible ice jams. A few thunderstorms are possible on Wednesday, but the severe weather potential remains very low. Extremely strong winds are forecast by Thursday afternoon into the evening where wind gusts to 35 to 50 mph are anticipated. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 10:05 PM CDT | River Flood Watch | DMX | Madison, Warren | 5 days |
| Mar 12, 9:48 AM CDT | River Flood Watch | DMX | Cass | 44 hr |
| Mar 12, 10:39 AM CDT | River Flood Warning | DMX | Davis, Wapello | 5 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 36 hr |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Polk | 21 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Dallas, Polk | 8 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Polk | 6 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Polk | 21 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Dallas, Greene | 21 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Black Hawk, Butler | 56 hr |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Emmet | 21 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Humboldt | 21 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Wright | 7 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Marshall | 6 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Tama | 33 hr |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Black Hawk | 21 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Black Hawk | 21 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Black Hawk | 6 days |
| Mar 12, 10:53 AM CDT | River Flood Watch | DMX | Webster | 21 days |
| Mar 12, 2:21 PM CDT | Areal Flood Warning | DMX | Clarke | 24 hr |
| Mar 12, 3:39 PM CDT | Dense Fog Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 40 more | 45 hr |
| Mar 12, 3:39 PM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 16 more | 57 hr |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.